Hail, Union
- When
- May 13, 11:25 AM CST
- Where
- Union County, 0.52 mi E of Spaulding
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.150, -94.370
Trained spotter reported dime to nickel sized hail. Time is estimated.
Through the day on Friday the 13th, a cold front progressed across Iowa from northwest to southeast. By the afternoon, a few storms fired up along and ahead of the front in south central Iowa in an environment of mid 60s temperatures and low 50s dewpoints.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Through the day on Friday the 13th, a cold front progressed across Iowa from northwest to southeast. By the afternoon, a few storms fired up along and ahead of the front in south central Iowa in an environment of mid 60s temperatures and low 50s dewpoints. A majority of the storms produced small, sub-severe hail, with only a single report of one inch hail and another report of nickel sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 13, 5:29 AM CST, 5 hours 56 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 629 AM CDT FRI MAY 13 2016 .SHORT TERM.../Today/ Issued at 319 AM CDT Fri May 13 2016 A vigorous mid/upper level trough will swing across the upper Midwest today, forcing a notable shift in sensible weather across Iowa. The mild, dry and quiet conditions experienced on Thursday will prevail early this morning, but as the aforementioned trough approaches from the northwest it will be accompanied by a rapidly developing surface low that will track across Nebraska and southern Iowa and into Missouri and Illinois by this evening. Along and northeast of the low pressure center a cold front will sharpen, while broad ascent along the leading flank of the mid/upper level system will generate a swath of precipitation that is currently being observed along the North Dakota/South Dakota border by regional radar imagery. This morning the precipitation will be found northwest of the developing surface low/front, however, as the day progresses low level moisture return from the southwest will allow dewpoints in the 50s to flow up into Iowa, resulting in marginal surface based instability that should allow thunderstorms to develop directly on the rapidly advancing frontal zone. Given the strengthening flow and shear fields associated with this potent system, even weak instability will support some severe weather threat. The question is where the front will lie when instability reaches a sufficient level for convective initiation. Right now the best bet appears to be southeast of the Des Moines metro area but it could be close, with initiation expected around or a little after noon, as opposed to the more showery activity forecast across the north/northwest this morning. The current convective outlook from SPC details this threat quite well and we will be closely monitoring the situation throughout the day. Once the cold front and associated thunderstorms pass through we will see a surge of brisk northwesterly winds and cooler air flowing into the state late in the day, leading to far below normal temperatures over the next couple of days as discussed in the long term section below. .LONG TERM.../Tonight through Thursday/ Issued at 319 AM CDT Fri May 13 2016 Little changes through the mid/long range with temperatures initially the main focus. Cold front to drop through the CWA today with CAA and northerly winds in place tonight. H85 temps drop to around -6C by early Saturday. Therefore still have temps dropping into the 30s across the CWA with temps across the north and west hovering around freezing. Frost possibility still looking uncertain as sfc pres gradient suggest winds to stay up a bit through the night. Therefore will refrain from issuing any frost headline at this time, but go with at least a patchy mention in the grids. Cold air to remain in place for Saturday with some moderation into Sunday. High pressure to slide through the state Saturday into Saturday night which should result in winds going calm and another chilly night. Did keep temps a little warmer Saturday night compared to Friday night as do have a weak impulse dropping southward through the state late Sunday night which could bring some cloud cover helping keep temps from bottoming out too much. Split flow pattern continue across the region into early next week with a southern stream system to skirt the state mainly Monday into Tuesday. This will bring the next chance for some showers across the state. GFS and EC diverge toward the middle to end of next week with the EC bringing a cut-off low through the region while the GFS builds in an upper ridge. For now stuck with drier conditions...and temperatures slightly moderating through the period. Overall though temperatures will remain seasonable cool. && .AVIATION.../For the 12Z TAFS through 12Z Saturday morning/ Issued at 629 AM CDT Fri May 13 2016 VFR conditions and light winds this morning will be displaced as a cold front sweeps across Iowa from northwest to southeast. The front will be accompanied by showers and thunderstorms along with some low ceilings/visibilities, then followed immediately by stronger northwest winds that will not diminish until after dark. Have taken best estimate at timing the showers/storms and associated lower conditions in the 12Z TAFs, generally from around midday through early afternoon, but updates are likely through the day. && .DMX Watches/Warnings/Advisories...None. && SHORT TERM...Lee LONG TERM...Beerends AVIATION...Lee
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 345 AM CDT FRI MAY 13 2016 IAZ074-075-083>086-092>097-141000- MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 345 AM CDT FRI MAY 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. SOME MAY BE SEVERE WITH LARGE HAIL OR DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. IAZ005>007-015>017-023>028-033>039-044>047-057-141000- KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS- HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE- AUDUBON- 345 AM CDT FRI MAY 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED NON-SEVERE THUNDERSTORMS ARE EXPECTED TODAY. PATCHY FROST IS POSSIBLE LATE TONIGHT INTO EARLY SATURDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ004-141000- EMMET- 345 AM CDT FRI MAY 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED NON-SEVERE THUNDERSTORMS ARE EXPECTED THIS MORNING. PATCHY FROST IS POSSIBLE LATE TONIGHT INTO EARLY SATURDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A RIVER FLOOD WARNING IS IN EFFECT ALONG THE WEST FORK OF THE DES MOINES RIVER UNTIL SUNDAY AFTERNOON. PLEASE SEE THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR MORE INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ048>050-058>062-070>073-081-082-141000- STORY-MARSHALL-TAMA-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS- ADAIR-MADISON-WARREN-ADAMS-UNION- 345 AM CDT FRI MAY 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED NON-SEVERE THUNDERSTORMS ARE EXPECTED TODAY. SMALL HAIL OR GUSTY WINDS ARE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MJB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1208 PM CDT FRI MAY 13 2016
IAZ071-072-081>083-131815-
UNION IA-MADISON IA-ADAIR IA-ADAMS IA-CLARKE IA-
1208 PM CDT FRI MAY 13 2016
...STRONG STORMS MOVING THROUGH SOUTH CENTRAL IOWA...
AT 1207 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES EAST OF GREENFIELD...MOVING SOUTHEAST AT 50 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CRESTON...WINTERSET...OSCEOLA...GREENFIELD...STUART...LAKESIDE CASINO...
AVENUE OF THE SAINTS EVENT CENTER...GREEN VALLEY LAKE...AFTON...MURRAY...
ST. CHARLES...TRURO...ORIENT...LORIMOR...PATTERSON...EAST PERU...MACKSBURG...
BEVINGTON...THAYER AND NODAWAY PARK.
LAT...LON 4090 9403 4112 9461 4150 9436 4151 9429
4139 9379 4090 9378
TIME...MOT...LOC 1707Z 293DEG 42KT 4129 9426
SMALLThe Des Moines radar (KDMX), 84 km away, was scanning. The volume nearest the first event began at 17:24 UTC.
2 hail. Local standard time, as filed.
Trained spotter reported dime to nickel sized hail. Time is estimated.
Trained spotter reported a brief period of quarter sized hail. Also noted the hail was soft.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627510, 627511.